This case report describes an unusual presentation of an emergency department (ED) patient with nausea, vomiting, and epigastric pain, who was initially suspected of having viral hepatitis. The patient returned to the ED seven days later with persistent tachycardia and was diagnosed with new onset thyrotoxicosis.
The acute toxic effects of sympathomimetic stimulant drugs include hypertensive crisis, coronary and cerebral vasospasm, cardiac dysrthythmias, seizures, hyperthermia, rhabdomyolysis, and metabolic derangements such as hyperglycemia, metabolic acidosis, and either hyper- or hypokalemia.
Nearly eight million emergency department (ED) visits are attributed to alcohol every year in the United States. A substantial proportion is due to trauma. In 2005, 16,885 people were killed as a result of alcohol-related motor vehicle crashes. Patients with alcohol-use problems (AUPs) are not only more likely to drive after drinking but are also at greater risk for serious alcohol-related illness and injury.
Author Affiliation Mel Herbert, MD, MBBS Keck School of Medicine of the University of Southern California In this month’s WestJEM, Henderson and colleagues report on a preliminary study of the genetics of asthma therapy1. It seems like a simple enough piece, short, to the point, preliminary, not earth-shattering, and yet it points to a brave […]
We examined the effect of two β2-adrenoreceptor (β2AR) polymorphisms (A46G and C79G) in asthmatics presenting to the Emergency Department (ED) in relation to their response to standard therapy measured by change in Forced Expiratory Volume at one second (FEV1). Our hypothesis was that the polymorphisms in the β2AR gene would predict clinical response to therapy with 46G and 79C displaying decreased response to inhaled therapy.